New Mexico, 2008

Hail and Damaging Wind in New Mexico, July 2, 2008

July 2, 2008 · NWS EPZ · 3 events in 2 counties and zones

An upper impulse within a north to northeast flow moved through a moist, unstable air mass and triggered severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper impulse within a north to northeast flow moved through a moist, unstable air mass and triggered severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 1, 2:41 PM MST, 11 hours 2 minutes earlier.

Area forecast discussion, Jul 1, 2:41 PM MST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
341 PM MDT TUE JUL 1 2008

.SYNOPSIS...
THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THROUGH THE COMING
HOLIDAY WEEKEND AS MOISTURE CONTINUES TO MOVE INTO THE AREA FROM
THE EAST. TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL THROUGH
THE END OF THE WEEK.

&&

.DISCUSSION...
WELL IT WOULD APPEAR THAT THE MONSOON HAS ARRIVED. IT MAY NOT BE
A FULL BLOWN MONSOON FLOW...STILL SOME WESTERLY FLOW ALOFT...BUT
IN THE LOWER PART OF THE ATMOSPHERE IT LOOKS LIKE WE WILL CONTINUE
TO SEE AN EAST FLOW THROUGH THE COMING WEEKEND. CURRENTLY THE
ENTIRE CWA IS AWASH IN MOISTURE WITH DEW POINTS GENERALLY IN THE
50S EVERYWHERE. THE SOUNDING FROM THIS MORNINGS BALLOON SHOWS
THAT OUR PW WAS 1.17 AND PROGGED SOUNDINGS FOR THE REST OF THE
WEEK SHOW OUR PWS WILL STAY ABOVE AN INCH. NORMAL AMOUNT OF PW
FOR THIS TIME OF YEAR IS A LITTLE LESS THAN AN INCH. WHAT WILL
MAKE THE DIFFERENCE IN WHETHER WE GET RAIN OR NOT IS THE LOCATION
OF THE UPPER LEVEL HIGH AND WHAT GETS CAUGHT UP IN THE HIGHS
CIRCULATION. CURRENTLY THE UPPER HIGH SITS TO OUR NORTHWEST
ELONGATED THROUGH ARIZONA INTO SOUTHWESTERN COLORADO. OVER THE
WEEKEND THE MODELS HAD SUGGESTED THAT THE HIGH WAS GOING TO BUILD
BACK OVER NEW MEXICO AND THEN SETTLE OVER COLORADO...BUT CURRENTLY
THE MODEL CONSENSUS IS THAT THE HIGH WILL REMAIN MAINLY TO OUR
NORTH AND WEST. THIS LEAVES THINGS OPEN FOR MOISTURE TO FLOW IN
FROM THE EAST. IN ADDITION ANY LITTLE SHORT WAVES ROTATING AROUND
THE HIGH WILL ROTATE SOUTHWARD ACROSS SOUTHERN NEW MEXICO. PROBLEM
IS THE TIMING AND LOCATION OF THESE LITTLE VORT MAXES. IT WILL BE
VERY DIFFICULT TO TIME AND LOCATE THEM PROPERLY...SO FOR NOW I
WILL BROAD BRUSH THE POPS FOR ISOLATED MOST PLACES WITH A FEW
SCATTERED POPS IN THE HIGHER TERRAIN. WITH THE UPPER FLOW TO THE
SOUTHWEST IF STORMS GET GOING IN THE SACS THAT WOULD BRING THEM
DOWN INTO THE EL PASO METRO AREA LATER IN THE EVENING. THIS
PATTERN DOESNT SHOW ANY BIG SIGNS OF CHANGING UP WITH THE HIGH
HOLDING PRETTY SOLID TO OUR NORTHWEST...SO WE WILL SEE OUR SLIGHT
CHANCE FOR PRECIP CONTINUE THROUGH THE COMING HOLIDAY WEEKEND.
LIKE THE PRECIP CHANCES...TEMPERATURES WILL STAY BASICALLY THE
SAME FROM DAY TO DAY WITH TEMPS RUNNING A COUPLE OF DEGREES ABOVE
NORMAL THROUGH THE WEEKEND.

&&

.AVIATION...VALID 02/00Z-03/00Z...
MOSTLY VFR THROUGH THE PERIOD. HOWEVER...SCATTERED SHOWERS AND
THUNDERSTORMS THIS EVENING INTO TONIGHT WILL CAUSE MVFR TO IFR
CONDITIONS WITH LOCALLY HEAVY RAIN AND GUSTY WINDS ACROSS FAR
WEST TEXAS AND SOUTH CENTRAL NEW MEXICO.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL BRING GENERALLY LIGHT WINDS WITH AFTERNOON
TEMPERATURES NEAR NORMAL THE NEXT FEW DAYS. THAT HIGH PRESSURE WILL
ALSO TEND TO SUPPRESS OR DELAY THUNDERSTORM DEVELOPMENT.
HOWEVER...MOISTURE FLOWING FROM THE EAST AND DAYTIME HEATING WILL
ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER AREA
MOUNTAINS EACH AFTERNOON. THUNDERSTORMS WILL THEN MOVE OFF THE
MOUNTAINS AND INTO THE LOWER DESERTS DURING LATE AFTERNOON AND
EVENING. WINDS MAY BE STRONG AND GUSTY NEAR ANY SHOWER OR
THUNDERSTORM. AFTERNOON HUMIDITY FALLING TO THE MID AND UPPER 20S
EACH DAY WITH GOOD RECOVERY AT NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 69  94  71  95  72 /  20  10  20  10  20
SIERRA BLANCA TX        64  91  65  89  65 /  20  10  20  10  20
LAS CRUCES              65  94  68  94  69 /  20  10  20  10  20
ALAMOGORDO              64  89  65  92  65 /  20  10  20  10  20
CLOUDCROFT              47  72  48  72  50 /  20  20  20  20  20
TRUTH OR CONSEQUENCES   63  91  65  93  65 /  20  10  20  10  20
SILVER CITY             58  86  59  85  60 /  20  20  20  20  20
DEMING                  64  93  66  95  66 /  20  10  20  10  20
LORDSBURG               64  95  67  94  67 /  20  10  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

BRICE/PARK
Hazardous weather outlook, Jul 1, 10:04 AM MST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1104 AM MDT TUE JUL 1 2008

NMZ022>025-030>032-TXZ055-056-021715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1104 AM MDT TUE JUL 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING. A FEW ISOLATED LOCATIONS COULD RECEIVE AN INCH OF RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE
COMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL LAW
ENFORCEMENT.

In the hours before

Special weather statement, Jul 2, 1:23 AM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
223 AM MDT WED JUL 2 2008

NMZ024-025-032-020945-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
223 AM MDT WED JUL 2 2008

...THUNDERSTORMS HAVE MOVED SOUTH INTO THE AREA EARLY THIS MORNING
WITH SOME AREAS OF MODERATE TO HEAVY RAINFALL...

RADAR IS SHOWING SOME MODERATE THUNDERSTORMS WITH LOCAL HEAVY
RAINFALL ACROSS NORTHERN DONA ANA COUNTY AND CENTRAL OTERO COUNTY.
RADAR IS ESTIMATING UP TO ONE INCH OF RAINFALL IN THE PAST HOUR IN A
FEW LOCATIONS. THE HEAVIEST AMOUNTS AT THIS TIME ARE LOCATED ABOUT
13 MILES NORTH OF LAS CRUCES AND JUST NORTH OF ALAMOGORDO AND
WESTWARD NEAR HOLLOMAN AIR FORCE BASE AND THE WHITE SANDS NATIONAL
MONUMENT. THE STORMS ARE MOVING SLOWLY SOUTH.

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otero

When
July 2, 1:43 AM MST
Where
Otero County, Alamogordo Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
32.850, -106.000

Hail, Dona Ana

When
July 2, 3:10 PM MST to 3:15 PM MST
Where
Dona Ana County, Vado
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.120, -106.670

Hail, Dona Ana

When
July 2, 3:30 PM MST to 3:45 PM MST
Where
Dona Ana County, La Union
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.950, -106.670

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129672, 129675, 129678.